Texas, 2015Damaging Wind in Texas, April 20, 2015
April 20, 2015 · NWS AMA · 1 event in 1 county or zone
A thunderstorm near Hereford briefly strengthened to severe levels producing high winds near Hereford. Instability, wind shear, and lift were insufficient to support additional severe thunderstorms this day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm near Hereford briefly strengthened to severe levels producing high winds near Hereford. Instability, wind shear, and lift were insufficient to support additional severe thunderstorms this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 5:43 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 20, 5:43 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CDT MON APR 20 2015
.UPDATE...
UPDATED GRAPHICAL FORECASTS TO INCLUDE ISOLATED THUNDER THIS EVENING.
LIGHTNING STRIKES CURRENTLY BEING OBSERVED IN NORTHWEST PART OF
FORECAST AREA AND IN EASTERN NEW MEXICO. WITH STRENGTH OF SHORTWAVE
TROF MOVING IN FROM THE WEST AT THIS TIME...BELIEVE THAT ADDITIONAL
THUNDER CAN BE EXPECTED. UPDATED TEXT PRODUCTS HAVE BEEN ISSUED.
COCKRELL
&&
.AVIATION...
SHORTWAVE TROF WILL CAUSE SHOWERS AND ISOLATED THUNDERSTORMS TO
DEVELOP THIS EVENING AND OVERNIGHT. EXPECTING VFR OVERCAST AND
MAINLY SHOWERS TO IMPACT ALL TERMINALS. PRECIPITATION EXPECTED TO
END BY 09Z TUESDAY WITH CONTINUED VFR CONDTIONS THEREAFTER.
COCKRELL
&&
.PREV DISCUSSION... /ISSUED 250 PM CDT MON APR 20 2015/
SHORT TERM... (TONIGHT)
THE SURFACE HIGH WILL CONTINUE TO SLIDE EAST ALLOWING FOR SOUTHERLY
FLOW TO BRING GULF MOISTURE INTO THE AREA AND BRINGING UPSLOPING
WINDS. THE UPPER LEVEL RIDGE OFF TO THE WEST IS ALSO MOVING
EASTWARD AND BRINGING A VORT LOBE THROUGH THE AREA. THESE TWO
LIFTING MECHANISMS WILL CREATE CHANCES FOR RAIN SHOWERS OVER THE
CENTRAL TO SOUTHERN TX PANHANDLE BETWEEN 6PM THROUGH 1AM. PREFERRED
THE GFS MODEL OVER NAM AS IT CAPTURED QPF LOCATIONS BETTER AS IT
AGREED WITH TEXAS TECH WRF AND HRRR MODELS. THUS WENT WITH MAV
GUIDANCE ON WINDS AND DEW POINTS. TONIGHT SHOULD BE WARMER THAN
LAST NIGHT DUE TO INCREASED CLOUD COVER AND THE SOUTHERLY FLOW
CREATING LOWS IN THE UPPER 30S TO MID 40S OVERNIGHT.
MB/CLK
LONG TERM... (TOMORROW THROUGH SUNDAY)
THERE IS A VERY LOW PROBABILITY OF RESIDUAL CONVECTION IN THE FAR
EAST TOMORROW MORNING AS SUBTLE MID-LEVEL WAVE EXITS THE AREA. LATER
IN THE DAY WEAK HEIGHT FALLS OCCUR JUST TO OUR WEST AS CLOSED LOW IN
THE SOUTHWEST CONUS DEEPENS. ALTHOUGH SUBTLE (AND DESPITE STILL
RELATIVELY WEAK MEAN WESTERLY-NORTHWESTERLY FLOW) THIS SHOULD STILL
BE SUFFICIENT TO FORCE LEE SURFACE PRESSURE FALLS AND START THE
NORTHWESTWARD MOVEMENT OF LOW LEVEL MOISTURE BACK INTO THE AREA.
CURRENT SURFACE OBSERVATION SHOW OFF SHORE FLOW WITH RICH LOW LEVEL
MOISTURE LIMITED TO COASTAL AREAS AND DEEP SOUTH TEXAS. SHORT RANGE
GUIDANCE GENERALLY SHOWS THE EQUATORWARD PUSH OF THE COLD FRONT HAS
STOPPED AS SURFACE FLOW VEERING IN RESPONSE TO
STRENGTHENING/SOUTHEASTWARD MOVING SURFACE HIGH IN THE LOWER
MISSISSIPPI VALLEY. TIMING OF RELATIVELY RICH LOW-LEVEL MOISTURE IS
SOMEWHAT IN QUESTION GIVEN EVAPOTRANSPIRATIVE PARAMETRIZATION
POSSIBLY EXAGGERATING QUALITY OF MOISTURE RETURN INITIALLY. AM
CONCERNED THAT GOOD QUALITY MOISTURE RETURN MAY BE TOO RAPID THROUGH
LATE AFTERNOON/EARLY EVENING. SOME CONVECTION COULD FORM BY LATE
AFTERNOON BUT COVERAGE OF MEASURABLE PRECIPITATION SHOULD BE LIMITED
NECESSITATING ONLY SLIGHT CHANCE PROBABILITIES THROUGH EARLY EVENING.
0-2KM THETA-E VALUES TREND UPWARD NOTABLY AFTER DARK AND WITH
INCREASING LARGE SCALE FORCING PRECIPITATION PROBABILITIES SHOULD BE
MARKEDLY HIGHER DURING THE EVENING AND OVERNIGHT PERIOD...ESPECIALLY
ACROSS THE EASTERN PORTION OF THE FORECAST AREA. A COLD FRONT FORCED
BY A NORTHERN STREAM WAVE WILL REACH OUR AREA BY WEDNESDAY MORNING
WITH UNCERTAINTY INCREASING SOMEWHAT BY THIS TIME. THE BOUNDARY WILL
PROBABLY PROGRESS SLOWLY SOUTHWARD THROUGH THE AREA BY EVENING WITH
WEAK ISENTROPIC LIFT ATOP SHALLOW COOL LAYER RESULTING IN
CONVECTION. HAVE DIMINISHED PROBABILITIES OVERNIGHT AS MOIST UPGLIDE
OVER THE BOUNDARY WEAKENS AND MID LEVEL HEIGHTS RISE SOME.
CONFIDENCE IS A LITTLE HIGHER IN THE EXTENDED GIVEN BETTER AGREEMENT
OF MEDIUM RANGE DETERMINISTIC GUIDANCE AND LESS SPREAD IN THE
ENSEMBLE MEMBERS. BY THURSDAY A MUCH MORE SIGNIFICANT MID-UPPER
TROUGH IN THE SOUTHWEST APPROACHES CAUSING A FAIRLY DRAMATIC SURFACE
RESPONSE THROUGH FRIDAY. STRENGTHENING LEE TROUGH/LOW WILL RESULT IN
INCREASED LOW-LEVEL MOIST FLOW AGAIN AND WITH MIXING BY THURSDAY
AFTERNOON THE DRYLINE WILL SHARPEN ACROSS THE AREA. THE BEST
OPPORTUNITY FOR PRECIPITATION WITH THIS SYSTEM WILL BE THURSDAY
AFTERNOON AND EVENING AHEAD OF SHARPENING DRYLINE WHICH SEEMS MOST
LIKELY TO BE POSITIONED NORTH-SOUTH ACROSS THE CENTRAL PORTION OF
THE PANHANDLES.
GIVEN THE PROGRESSIVE NATURE OF THIS SYSTEM A PERIOD OF POST-DRYLINE
DEEP MIXING MAY OCCUR FRIDAY AFTERNOON WITH CONCERNS FOR FIRE WEATHER
POSSIBLY DEVELOPING THEN. BY THE WEEKEND IN THE WAKE OF THIS WAVE A
QUASI-ZONAL UPPER FLOW PATTERN EVOLVES WITH SOME FAIRLY SIZABLE
PERTURBATIONS SHOWING UP IN MEDIUM RANGE GUIDANCE...PARTICULARLY
AROUND SUNDAY. ALTHOUGH TIMING IS UNCERTAIN AT THIS POINT IN
TIME...DID MAINTAIN LOW PRECIPITATION PROBABILITIES ON SUNDAY.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 43 76 49 73 51 / 40 20 30 20 20
BEAVER OK 43 76 48 63 48 / 30 10 30 40 20
BOISE CITY OK 39 73 45 63 47 / 30 10 30 30 20
BORGER TX 46 77 53 72 52 / 50 20 30 30 20
BOYS RANCH TX 43 78 47 74 50 / 40 20 20 20 20
CANYON TX 43 77 47 75 50 / 20 20 20 20 20
CLARENDON TX 46 76 50 74 52 / 20 20 30 30 20
DALHART TX 41 75 44 70 47 / 50 10 30 30 20
GUYMON OK 41 76 46 64 48 / 30 10 30 40 20
HEREFORD TX 43 78 43 80 49 / 20 10 20 20 20
LIPSCOMB TX 45 75 52 65 50 / 30 20 40 40 20
PAMPA TX 44 74 49 69 50 / 50 20 40 30 20
SHAMROCK TX 47 75 52 70 53 / 30 20 40 40 30
WELLINGTON TX 47 77 55 74 54 / 20 20 40 40 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
03/15
Hazardous weather outlook, Apr 20, 4:58 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT MON APR 20 2015
OKZ001>003-TXZ001>020-211100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
558 PM CDT MON APR 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES. NO SEVERE
THUNDERSTORMS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORM CHANCES WILL EXIST ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES TUESDAY AFTERNOON THROUGH THURSDAY NIGHT. SEVERE
THUNDERSTORMS ARE POSSIBLE LATE TUESDAY AND TUESDAY NIGHT ACROSS
MAINLY THE EASTERN PORTION OF THE TEXAS PANHANDLE. LARGE HAIL WILL BE
THE PRIMARY THREAT IF THUNDERSTORMS STRENGTHEN TO SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TUESDAY AND TUESDAY NIGHT.
COCKRELL
Thunderstorm Wind, Deaf Smith
- When
- April 20, 7:55 PM CST
- Where
- Deaf Smith County, 1.84 mi WNW of Hereford
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.830, -102.430
A wind gust of 63 mph was measured at the West Texas University Mesonet site located 2 miles west-northwest of Hereford.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wyoming, April 20, 20152 deaths · 25 injured · 1 event
- Hail and Damaging Winds in Georgia, April 20, 2015$4.7 million · 1.75 in hail · 22 events
- Coastal Flood in Maine, April 20 to 21, 2015$160,000 · 3 events
- Hail and Damaging Winds in South Carolina, April 20, 2015$20,000 · 2 in hail · 28 events
- Damaging Winds in Florida, April 20, 2015$34,000 · 55 kt wind · 6 events
- Tornado and Damaging Winds in Florida, April 20, 2015EF1 · 7 events
- Flood and Hail in North Carolina, April 20, 2015$12,000 · 1.75 in hail · 17 events
- Strong Wind in New Jersey, April 20, 2015$17,000 · 9 events
- Strong Wind in New York, April 20, 2015$21,000 · 3 events
- Hail in Pennsylvania, April 20, 20151.5 in hail · 18 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, April 20, 201515 events
- Hail and Damaging Wind in North Carolina, April 20, 20151.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574272.